Kansas, 2002

Hail and Damaging Wind in Kansas, May 6, 2002

May 6, 2002 · NWS EAX · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 2:45 PM CST, 6 hours 53 minutes earlier.

Area forecast discussion, May 6, 2:45 PM CST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT MON MAY 6 2002

MAIN CONCERN IS THREAT OF CONVECTION NEXT COUPLE OF DAYS ALONG WITH
THE THREAT OF HEAVY RAIN. MODELS UNABLE TO HANDLE SHALLOW OUTFLOW
BOUNDARY FROM THIS MORNING...ALTHOUGH AGREE WITH SURFACE DEPICTION
OF MODELS BY 12Z TUESDAY WITH FRONT STRETCHING A LITTLE SOUTH OF
I-70 BY DAYBREAK.

CURRENTLY...OUTFLO BOUNDARY STRETCHES FROM NEAR EMPORIA TO JOPLIN
WITH SATELLITE INDICATING SLOW NORTH DRIFT. AIR MASS VERY UNSTABLE
TO THE SOUTH AND WEST OF THE BOUNDARY WITH LAPS DATA SUGGESTING
LIFTED INDICES AROUND -10. DUE TO POOR MODEL DEPICTION LOW LEVEL
MASS FIELDS...HAVE LITTLE CONFIDENCE ON MODEL PLACEMENT OF HEAVY
PRECIPITATION. AGREE WITH SPC SCENARIOS OF DEVELOPMENT WEST OF
OUTFLOW BOUNDARY WITH ACTIVITY MOVING EAST OVERNIGHT. CONVECTION
WILL LIKELY DEVELOP INTO MCS AS IT MOVES EAST WITH INCREASING LLJ
PERPENDICULAR TO SLOW MOVING BOUNDARY. INSTABILITY AND SHEAR
PARAMETERS SUGGEST POTENTIAL FOR SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT. HEAVY RAIN ALSO LIKELY AS STRONG CELLS
COULD EASILY TRACK ACROSS THE SAME AREA OVERNIGHT. DUE TO RECENT
HEAVY RAINFALL...HAVE ISSUED A FLOOD WATCH FOR ALL ZONES BUT THE
EXTREME NORTH. MANY AREAS NORTH OF INTERSTATE 70 RECEIVED 1 TO 2.5
INCHES WITH SEVERAL RIVERS ALREADY IN FLOOD.

CONVECTION TO SHIFT EAST OR SOUTHEAST BY AFTERNOON ON TUESDAY WITH
FUTURE DEVELOPMENT DEPENDENT UPON FUTURE OUTLOW BOUNDARIES. LITTLE
CONFIDENCE IN PLACEMENT OF MODELS...BUT WOULD EXPECT BOUNDARIES TO
BE GRADUALLY DISPLACE FURTHER NORTH WITH THE APPROACH OF THE STRONG
UPPER TROF. THEREFORE WILL KEEP POPS HIGHEST IN NORTHERN ZONES IN
VICINITY OF THE FRONT TUESDAY NIGHT. HEAVY RAIN EPISODE POSSIBLE AGAIN
TUESDAY NIGHT IF BOUNDARY STILL IN CWA.

UPPER TROF AND COLD FRONT TO PROGRESS THROUGH CWA ON WEDNESDAY WITH
THREAT OF SEVERE.

TEMPERATURES A TOUGH CALL NEXT COUPLE OF DAYS...BUT PREFER TO GO
WITH THE SLIGHTLY WARMER FWC GUIDANCE.

IN THE EXTENDED...NEXT UPPER TROF TO APPROACH THIS WEEKEND. MODELS
HAVING A LITTLE TROUBLE IN THE EASTERN PACIFIC AGAIN...BUT PREFER
LASTEST 12Z AVN WHICH WAS CONSISTENT WITH SATURDAY NIGHT AND SUNDAY
MORNING MODELS.

.EAX
MO...FLOOD WATCH TONIGHT AND TUESDAY MORNING...ZNS011>015-020>025-
028>033-037>040-043>046-053-054
KS...FLOOD WATCH TONIGHT AND TUESDAY MORNING...ZNS025-057-060-102>105

DB

645 AM...

HAVE UPDATED GRIDS/ZONES...AS SQUALL LINE CONTINUES TO TREK
SOUTHEAST INTO EASTERN KANSAS AND NORTH CENTRAL MISSOURI...FARTHER
SOUTH THAN PREVIOUSLY EXPECTED. DAMAGING WINDS AND HAIL WILL LIKELY
CONTINUE TO BE THE MAIN THREATS THROUGH THE NEXT FEW HOURS...AS THE
LINE MOVES EAST/SOUTHEAST AT ABOUT 50 MPH.

SCHMIT

525 AM...
FORECAST CONCERNS CONTINUE TO BE WITH CONVECTIVE POTENTIAL FOR
TODAY THROUGH WEDNESDAY. BOW ECHO CONTINUING TO WEAKEN AS IT MOVES
INTO AREA OF WEAKER INSTABILITY IN CENTRAL MO...WHILE ACTIVITY ALONG
NE/IA/MO BORDER STRENGTHENING ON NOSE OF LLJ. EXPECT ACTIVITY TO
GRADUALLY WEAKEN BY MID MORNING...WITH REDEVELOPMENT OCCURRING THIS
AFTERNOON. UPR LVL JET WILL MOVE OVER AREA NEXT COUPLE DAYS...AS
SEVERAL IMPULSES ROTATE THROUGH UPR FLOW. ALSO...SFC LOW TO REMAIN
SITUATED JUST TO THE WEST...SO WAA WILL PROVIDE ANOTHER COUPLE OF
WARM DAYS. EXPECT CONVECTIVE DEVELOPMENT THIS AFTERNOON...WITH ETA
PROGGED LIFTED INDICES AROUND -10...CAPES IN EXCESS OF 3500
J/KG...LITTLE TO NO CAP...AND MODERATE THETA E ADVECTION. BOUNDARIES
FROM THIS MORNINGS CONVECTION MAY ALSO PROVIDE ADDITIONAL FOCI FOR
TS DVLPMT. HOWEVER...SFC CONVERGENCE APPEARS RELATIVE WEAK...SO
TRIGGERING MAY BE DIFFICULT. ACTIVITY MORE LIKELY THIS
EVENING/TONIGHT...AS LLJ STRENGTHENS. HELICITY APPEARS RELATIVELY
WEAK...SO SUPERCELL THREAT MAY BE SOMEWHAT LIMITED. MID LEVEL LAPSE
RATES APPEAR BEST OVERNIGHT...IN EXCESS OF 8 DEG C/KM. ALSO A FLOOD
RISK TODAY AND TOMORROW...AS WET GROUND ENDURES ADDITIONAL
RAINFALL...SO THAT WILL NEED TO BE MONITORED AS WELL. OTHERWISE...NO
CHANGES TO THE EXTENDED PORTION OF THE FORECAST.

SCHMIT

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, May 6, 8:59 PM CST, 39 minutes before
KSZ025-057-060-103>105-MOZ020>025-028>033-037>040-043>046-053-054-
070900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
959 PM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 244...IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS:

ATCHISON...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

IN MISSOURI:

BATES...BUCHANAN...CALDWELL...CARROLL...CASS...CHARITON...CLAY...
CLINTON...COOPER...HENRY...HOWARD...JACKSON...JOHNSON...LAFAYETTE...
LINN...LIVINGSTON...MACON...PETTIS...PLATTE...RANDOLPH...RAY AND
SALINE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS
CITY...MARSHALL...MOBERLY...OLATHE...PAOLA...SEDALIA...ST JOSEPH AND
WARRENSBURG.
Local storm report, May 6, 9:07 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1007 PM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    5 W BROOKFIELD            MO   .75 INCH HAIL
05/06/02   LINN                           REPORTED BY FIRE AND
                                          RESCUE.

The radar

The Pleasant Hill radar (KEAX), 79 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Leavenworth

When
May 6, 9:38 PM CST
Where
Leavenworth County, Tonganoxie
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.117, -95.083

Thunderstorm Wind, Leavenworth

When
May 6, 9:45 PM CST
Where
Leavenworth County, Tonganoxie
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.117, -95.083

Hail, Johnson

When
May 6, 10:39 PM CST
Where
Johnson County, Edgerton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.767, -95.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294028, 5294029, 5293943.